Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 33, NWS Flagstaff, AZ

August 5, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 5, 2011, 12:32 PM MST for Apache County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 12:32 PM MST (19:32 UTC)
Expired
Aug 5, 2011, 1:30 PM MST
In force
58 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 201 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WGUS55 KFGZ 051932
FFWFGZ
AZC001-052030-
/O.NEW.KFGZ.FF.W.0033.110805T1932Z-110805T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 PM MST FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 130 PM MST

* AT 1219 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING ALONG PORTIONS OF HIGHWAYS 180 AND 191 FROM JUST SOUTH OF
  NUTRIOSO TO NEAR ALPINE. PORTIONS OF THESE AND OTHER ROADWAYS 
  IN THIS AREA HAVE BEEN CLOSED DUE TO FLOODING AND DEBRIS ON
  ROADWAYS. ADDITIONAL RAINFALL IS EXPECTED TO BE LIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NUTRIOSO...
  ALPINE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

&&

LAT...LON 3396 10922 3396 10914 3382 10908 3383 10917

$$
JJ
1 follow-up statement
016 
WGUS75 KFGZ 052034
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
134 PM MST FRI AUG 5 2011

AZC001-052040-
/O.EXP.KFGZ.FF.W.0033.000000T0000Z-110805T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
134 PM MST FRI AUG 5 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN APACHE
COUNTY...

AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ONLY LIGHT RAIN IS FALLING OVER THE WARNING AREA...INCLUDING 
THE HIGHWAY 191 CORRIDOR BETWEEN NUTRIOSO AND ALPINE. HEAVY RAINFALL 
FROM EARLIER TODAY CAUSED FLOODING ALONG HIGHWAY 191 IN SEVERAL 
PLACES...CAUSING THE ROAD TO BE CLOSED. LAW ENFORCEMENT REPORTED 
THAT ROAD CREWS ARE CLEARING DEBRIS FROM THE ROAD AT THIS TIME. 
FLOODWATERS SHOULD CONTINUE TO RECEDE AS THE HEAVIEST RAIN ENDED 
AROUND 90 MINUTES AGO.

LAT...LON 3396 10922 3396 10914 3382 10908 3383 10917

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:00 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 9:00 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST FRI AUG 5 2011

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL PUSH DRIER AIR ACROSS MUCH OF
NORTHERN ARIZONA THROUGH THE WEEKEND. A SHARP DOWNTURN IN
THUNDERSTORM ACTIVITY IS EXPECTED ACROSS WESTERN PORTIONS OF THE
STATE WHILE EASTERN AREAS MAY STILL SEE ISOLATED AFTERNOON STORMS.

&&

.DISCUSSION...DRIER SOUTHWEST FLOW ASSOCIATED WITH WEAK LOW PRESSURE
OVER THE WESTERN U.S. COAST WILL LEAD TO A REDUCTION IN THUNDERSTORM
COVERAGE OVER THE NEXT FEW DAYS. IN FACT...THE CHANCES FOR SHOWERS
WILL BE NEAR ZERO NORTH OF THE MOGOLLON RIM BY SATURDAY AND SUNDAY.
HOWEVER...DEEP MOISTURE WILL REMAIN OVER SOUTH-CENTRAL AND SOUTHEAST
ARIZONA. AS A RESULT...ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY WILL CONTINUE THROUGH THE WEEKEND OVER THE EASTERN MOGOLLON
RIM AND WHITE MOUNTAINS. IN ADDITION...WITH SUCH DEEP MOISTURE JUST
TO THE SOUTH YOU CAN NEVER COMPLETELY COUNT OUT A STRAY THUNDERSTORM
EVEN ALONG THE WESTERN MOGOLLON RIM AND HIGHER ELEVATIONS SOUTHWARD.

HIGH PRESSURE IS FORECAST TO BUILD BACK ACROSS ARIZONA EARLY NEXT
WEEK...WITH THE POTENTIAL FOR INCREASING MOISTURE AND CHANCES OF
PRECIPITATION TO RETURN. EVEN SO...THE PATTERN LOOKS TO SUPPORT ONLY
LOW-TO-MODERATE LEVELS OF MONSOON ACTIVITY INTO THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION....FOR THE 18Z PACKAGE...UNTIL 02Z...EXPECT SCT-BKN CU/SC
NORTHWEST OF A LINE FROM KPAN TO KE91 WITH BASES 15-20 KFT MSL.
SOUTHEAST OF THIS LINE...MAINLY AROUND THE WHITE MTNS
REGION...EXPECT ISOLD TO SCT SHRA/TSRA. IFR/MVFR CONDITIONS ARE
EXPECTED NEAR THE HEAVY SHOWERS AND THUNDERSTORMS. WINDS GENERALLY
SW8-14G15-20 KTS. AFTER 02Z...SKIES WILL CLEAR WITH WINDS BECOMING
LIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCCOLLUM/KD
AVIATION................ONTON/PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 5, 6:28 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
628 AM MST FRI AUG 5 2011

AZZ004>018-037>040-060915-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
628 AM MST FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST FLOW ALOFT IS EXPECTED TO DECREASE MONSOONAL MOISTURE
WITH THUNDERSTORM COVERAGE DECREASING SIGNIFICANTLY ACROSS THE
HIGH COUNTRY. STILL...CHANCES FOR SHOWERS WILL PERSIST
TODAY...MAINLY ACROSS THE WHITE MOUNTAINS AND CHUSKA MOUNTAINS
OF FAR EASTERN ARIZONA. RECENT BURN AREAS...INCLUDING THE
WALLOW AND LOCUST...ARE VULNERABLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH DRIER THAN NORMAL CONDITIONS WILL CONTINUE FOR SATURDAY AND
SUNDAY. MOISTURE MAY GRADUALLY RETURN MONDAY THROUGH THE MIDDLE
PORTIONS OF THE WEEK. EVEN SO...THE PATTERN LOOKS TO SUPPORT LOW-
TO-MODERATE LEVELS OF MONSOON ACTIVITY DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 12:01 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1201 PM MST FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      NUTRIOSO                33.95N 109.21W
08/05/2011                   APACHE             AZ   LAW ENFORCEMENT

            MOTORCYCLE SWEPT AWAY BY FLOWING WATER BETWEEN MP 424
            AND 425 ON HIGHWAY 180...NO INJURIES

&&

EVENT NUMBER FGZ1100210

CO
Local storm report, Aug 5, 12:03 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1203 PM MST FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      NUTRIOSO                33.95N 109.21W
08/05/2011                   APACHE             AZ   TRAINED SPOTTER

            WATER FLOWING OVER SUBDIVISION STREETS...ROADSIDE
            DRAINAGES FLOWING HEAVILY

&&

EVENT NUMBER FGZ1100211

CO
Local storm report, Aug 5, 12:06 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1206 PM MST FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      2 NW ALPINE             33.87N 109.16W
08/05/2011                   APACHE             AZ   LAW ENFORCEMENT

            MOTORCYCLE SWEPT AWAY BY FLOWING WATER BETWEEN MP 424
            AND 425 ON HIGHWAY 180...NO INJURIES

&&

CORRECTED LOCATION

EVENT NUMBER FGZ1100210

CO
Local storm report, Aug 5, 12:07 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1207 PM MST FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      3 N ALPINE              33.89N 109.14W
08/05/2011                   APACHE             AZ   TRAINED SPOTTER

            WATER FLOWING OVER SUBDIVISION STREETS...ROADSIDE
            DRAINAGES FLOWING HEAVILY

&&

CORRECTED LOCATION

EVENT NUMBER FGZ1100211

CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:11 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 5, 11:29 AM MSTFlash Flood WarningFGZApache61 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.